[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1996

Q-Switched Ruby Laser Treatment of Minocycline-Induced Cutaneous Hyperpigmentation

Author Affiliations

The University of Medicine and Dentistry of New Jersey Robert Wood Johnson Medical School Piscataway, NJ 08854

Arch Dermatol. 1996;132(10):1251-1253. doi:10.1001/archderm.1996.03890340117026
Abstract

Minocycline, a semisynthetic derivative of tetracycline that is used in the long-term treatment of many disorders, has been shown to occasionally cause a disfiguring cutaneous hyperpigmentation that may persist years after cessation of therapy.1-3 To date, the precise mechanism of minocycline-induced cutaneous hyperpigmentation has not been fully elucidated; however, various histopathologic studies suggest that iron deposition,1-5 increased melanization,2,3,5 and/or deposits of minocycline degradation byproducts1,2,5,6 may be associated with this condition.

The Q-switched ruby laser, which operates under the principle of selective photothermolysis at 694 nm, effectively targets melanocytic and blue-black chromophores with minimal disruption of surrounding cutaneous structures and has been successfully used in the treatment of a variety of lesions characterized by dense deposits of dark pigments.

We evaluated the efficacy of the Q-switched ruby laser in the treatment of persistent minocycline-induced hyperpigmentation associated with increased melanization.

Report of a Case.  A 59-year-old white woman

First Page Preview View Large
First page PDF preview
First page PDF preview
×